The official line for parents and carers, both from the NHS 1 and from the National Institute for Clinical Excellence (NICE) 2 is that, for children under 16, there’s no evidence that giving paracetamol and ibuprofen together to a child is more effective or safer. These say either drug may be used to help children who are distressed or unwell, but they should not be given alternately because of a lack of evidence about whether it is safe.Advice from NHS Direct, which is often the first port of call for anxious parents, also says the two drugs cannot be given alternately to babies and children.

'Ibuprofen seems to have a longer duration of action so it seems to be more powerful. A spokesman for NICE said the 2007 guidance helped health professionals to identify high-risk symptoms in children with fever.

Make sure it has been 4 to 6 hours since they last took paracetamol or ibuprofen, or a cough or cold medicine that contains paracetamol or ibuprofen.

No, don't give your child paracetamol and ibuprofen at the same time, unless advised to by a healthcare professional.If you give them one of these medicines and they're still distressed before the next dose is due, you could try the other medicine instead.Call your GP if you've tried both medicines and they haven't helped.Don't keep switching between doses of paracetamol and ibuprofen unless advised to by a healthcare professional.Before giving your child either medicine, make sure you read the packet or leaflet. The advice for children is different as taking paracetamol and ibuprofen together is not usually recommended.

Dr Alastair Hay, consultant senior lecturer in primary health care at the University of Bristol, who led the study, warned that parents should not combine liquid paracetamol and ibuprofen in one solution.

It is safe to give acetaminophen again at this time because it has been four hours since the last dose of acetaminophen.

Check it's suitable for them, how much to give them and how often. Dr Hay said NICE should take into account the study findings when it conducts a routine three-yearly review of latest research. Unlike treating fever, ibuprofen and paracetamol can sometimes complement each other, giving improved pain relief when given alternately. See

Pregnancy

If you give them one of these medicines and they're still distressed before the next …

If you've taken more than the recommended maximum dose, go to your nearest accident and emergency (A&E) department as soon as possible.Most people can take paracetamol safely, including: pregnant women, breastfeeding women, children over 2 months of age (lower doses are recommended for young children). Although most fevers will settle by themselves, a few are caused by serious infections such as meningitis or pneumonia. To do that, make sure:

But even better is to give the child both drugs; the medicines complement each other - they work on different parts of the brain - with great effect. Quite rightly, the doctors who led the study have called for a change in official guidelines to reflect the findings. The drugs work in different but complementary ways. In theory, you can give a child a reduced dose of an adult medicine, such as a painkiller.

'Any newly-published research will need to be thoroughly assessed by independent experts.' Paracetamol is a commonly used medicine that can help treat pain and reduce a high temperature (fever). The study, the first to show that ibuprofen and paracetamol can be taken alternately safely, is likely to throw parents into confusion about the best way to treat their sick children. Taking paracetamol and ibuprofen together is safe to do if you are over the age of 16. Can I take paracetamol and ibuprofen together? Why not be the first to send us your thoughts, Is it safe to give Calpol and ibuprofen to my baby together? No comments have so far been submitted. Anyhoo, the consultant's advice has always been paracetamol and ibuprofen given initially at the same time and then the paracetamol every 4 hours and ibuprofen every 6 … This goes against the current stern warning from NICE that parents should give their children only one medicine. We explain the latest official guidelines from NICE and the NHS – and get expert advice from family GP Dr Philippa KayeNo, you shouldn’t give an ibuprofen-based medicine and a paracetamol-based medicine (such as Calpol) to a baby or a child under the age of 16However, it is safe to give your child paracetamol-based medicine and ibuprofen-based medicine The official line for parents and carers, both from the NHSThe short answer is, it’s OK to do this if you feel using just Calpol (or just ibuprofen) is not making your child feel any less ‘distressed’:In other words, if you give your child a dose of Calpol but your child feels no better before the next dose of Calpol is due, you can give your child a dose of ibuprofen-based medicine in the meantime.